Support Care Cancer. 2020 Aug 27. doi: 10.1007/s00520-020-05707-3. Online ahead of print.
Immune-related adverse events (IrAEs) affecting the gastrointestinal (GI) tract and liver are among the most frequent and most severe inflammatory toxicities from contemporary immunotherapy. Inflammation of the colon and or small intestines (entero)colitis is the single most common GI IrAE and is an important cause of delay of discontinuation of immunotherapy. The severity of these GI IrAEs can range from manageable with symptomatic treatment alone to life-threatening complications, including perforation and liver failure. The frequency and severity of GI IrAEs is dependent on the specific immunotherapy given, with cytotoxic T lymphocyte antigen (CTLA)-4 blockade more likely to induce severe GI IrAEs than blockade of either programmed cell death protein 1 (PD-1) or PD-1 ligand (PD-L1), and combination therapy showing the highest rate of GI IrAEs, particularly in the liver. To date, we have minimal prospective data on the appropriate diagnosis and management of GI IrAEs, and recommendations are based largely on retrospective data and expert opinion. Although clinical diagnoses of GI IrAEs are common, biopsy is the gold standard for diagnosis of both immunotherapy-induced enterocolitis and hepatitis and can play an important role in excluding competing, though less common, diagnoses and ensuring optimal management. GI IrAEs typically respond to high-dose corticosteroids, though a significant fraction of patients requires secondary immune suppression. For colitis, both TNF-α blockade with infliximab and integrin inhibition with vedolizumab have proved highly effective in corticosteroid-refractory cases. Detailed guidelines have been published for the management of low-grade GI IrAEs. In the setting of more severe toxicities, involvement of a GI specialist is generally recommended. The purpose of this review is to survey the available literature and provide management recommendations focused on the GI specialist.